MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Codes Leak/Splash (1354); Deformation Due to Compressive Stress (2889); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/30/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
Reportedly during an endovascular aortic repair, the right and left spiral z iliac legs were implanted into ipsilateral branch of the main body.A kissing balloon technique was used for spiral z iliac legs dilatation.The iliac legs were semi collapsed medwatch 1820334-2016-01548 and medwatch 1820334-2016-01550.The patient was reported to have a type iii endoleak.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.No additional information was available at the time of this report.
 
Additional Manufacturer Narrative
(b)(4).A review of the complaint history, device history record, documentation, instructions for use (ifu), specifications, trends, and imaging was conducted during the investigation.Imaging review: impression: 1.An endoleak through the unstented contralateral gate is confirmed.The endoleak cannot be classified.The type 1 -v classification assumes a properly implanted endograft.A type ill endoleak is defined as occurring through a fabric defect or between components.Since the contralateral gate and right limb were never connected, the endoleak cannot be classified as a type ill endoleak.2.Partial limb collapse as alleged, is not confirmed.The limbs both implanted side by side in the ipsilateral gate.The limbs did not collapse because they were constrained by the gate and each other.The only way for each to completely expand would have been if the gate had ruptured.3.First, the ipsilateral gate was unsheathed before contralateral gate cannulation.This exposed the ipsilateral gate to potential cannulation.Second, angiography clearly demonstrates ipsilateral rather than contralateral limb cannulation and this was not recognized.Third, even if the first limb had been implanted in the ipsilateral gate, this did not preclude removal of the main body delivery system and then implantation of the second limb in the contralateral gate".A document-based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that describes the intended use.Specific items are addressed include step by step instruction for both contralateral and ipsilateral leg placement and deployment.Placement and deployment should be completed one side at a time with the physician verifying placement visually through fluoroscopy.Per the ifu: ¿introduce the ipsilateral iliac leg delivery system, and continue advancing slowly until the proximal edge of the ipsilateral leg graft aligns with the proximal edge of the previously ¿placed contralateral leg graft¿.The ifu also instructs the user that ¿fluoroscopy should be used during introduction and deployment to confirm proper operation of the delivery system components, proper placement of the graft, and desired procedural outcome.Imaging review results confirm that the physician did not deploy the contralateral iliac leg into the main body of the graft, instead, both legs were deployed side by side into the ipsilateral side.In addition, partial limb collapse was not confirmed.Based on the information provided and results of the investigation the root cause of the reported event may be related to product use and handling and the user's failure to follow labeled instructions per the quality engineering risk assessment no further action is required.We will continue to monitor for similar complaints.
 
Event or Problem Description
An international customer reported that during an endovascular aortic repair, the right and left spiral z iliac legs were implanted into the ipsilateral branch of the main body.A kissing balloon technique was used for spiral z iliac legs dilatation.The iliac legs were semi collapsed (medwatch1820334-2016-01548, right leg, and medwatch 1820334-2016-01550, left leg, - this report).The patient was also reported to have a type iii endoleak in the main body, which is not reported to fda since there is not a similar device that is marketed in the us.No further information was provided.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6202406
Report Number1820334-2016-01550
Device Sequence Number393321
Product Code MIH
UDI-Device Identifier10827002552231
UDI-Public(01)10827002552231(17)190426(10)6902226
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberZSLE-9-122-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/30/2016
Supplement Date Received by Manufacturer06/27/2017
Initial Report FDA Received Date12/23/2016
Supplement Report FDA Received Date07/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;